Alert archive / Iowa / Special Weather Statements in 2022

Special Weather Statement, NWS La Crosse, WI

August 3, 2022Allamakee County, Iowa

NWS La Crosse, WI issued this special weather statement at Aug 3, 2022, 3:41 PM CDT for Allamakee County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2022, 3:41 PM CDT (20:41 UTC)
Expired
Aug 3, 2022, 4:15 PM CDT
In force
34 min
Issued by
NWS La Crosse, WI
Hail
0.75 in
Wind
40

County Allamakee County, IA

The radar

The La Crosse radar (KARX), 56 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2069 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2069 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
1408 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

583 
WWUS83 KARX 032041
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
341 PM CDT Wed Aug 3 2022
 
IAZ011-WIZ054-032115-
Allamakee IA-Crawford WI-
341 PM CDT Wed Aug 3 2022

...A strong thunderstorm will impact portions of central Allamakee
and western Crawford Counties through 415 PM CDT...

At 341 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lansing, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Lansing around 355 PM CDT.

Other locations impacted by this storm include Thompson Corner, Elon,
Red Barn Campground, Churchtown, Village Creek, Dalby and Eldergrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4336 9144 4343 9128 4330 9103 4320 9135
TIME...MOT...LOC 2041Z 324DEG 11KT 4338 9129 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

Skow

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 3, 2:32 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 3, 2:32 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
232 PM CDT Wed Aug 3 2022

.DISCUSSION...(This evening through Wednesday)
Issued at 232 PM CDT Wed Aug 3 2022

Key Messages:

 - Storm chances into this evening

 - Fog potential tonight

 - Precipitation chances return over weekend

Storm Chances - This Afternoon

The CAMs continues to show that there will be scattered showers and
storms along the cold front as it moves southeast through the
region. With the best forcing over Wisconsin, kept the higher rain
chances there. With the effective shear generally less than 30
knots, not expecting any of the storms to produce organized severe
weather. With downdraft CAPES in the 1000-1200 J/kg, might see some
isolated, short-lived strong gusty winds with any collapsing cores.

Tonight - Fog Potential

High pressure will build across the region. Due to the combination
of clear skies and decreasing winds in the boundary layer, there
will likely be some valley fog in the Wisconsin and Mississippi
River tributaries. With falling dew points, still plenty of
uncertainty on how of this fog will get into the main channel of the
Mississippi.

This Weekend - next round for showers/storms

Broad upper-level ridging builds over the region
heading into the weekend. Surface temperatures will be on the
increase as warm air advection increases over the area in
conjunction with winds increasing from the south. Both the NAEFS
and ECMWF ENS have 850 mb temperatures over 2 to 2.5 standard
deviations above the model climatology. Saturday afternoon is
currently anticipated to be the warmest of the next several days
with temperatures in the upper 80s to low 90s. With dewpoints
pushing into the 70s, this would result in heat indices nearing
100 mainly across portions of northeast Iowa, far southwest
Wisconsin, and the typically warmer areas along the Mississippi
River Valley and the nearby/immediate tributaries. However, this
is still highly dependent on precipitation arrival times. The
highest chances (50-70%) are anticipated overnight Saturday into
Sunday with only a small subset of the 03.12z GEFS (10%) would
have precipitation for portions of the forecast area by early
Saturday evening.

The overall pace of the surface front could be fairly slow and may
even stall out, so that would also play into how soon showers/storms
enter and eventually exit the area. With this lower confidence on
the progression of the boundary, precipitation chances linger (30-
40%) over the area through Sunday night. It is too early to
confidently determine the risk for severe storms, but at this time
cannot completely rule out the potential for some stronger storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1249 PM CDT Wed Aug 3 2022

High pressure will build across the area into tonight. Skies
should gradually clear KLSE early this afternoon and remain sunny
for KRST.

Due to the combination of clear skies and decreasing winds in the
boundary layer, there will likely be some valley fog in the
Mississippi River tributaries. Still plenty of questions on
whether it will impact KLSE, so kept the TAF fog free for now.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Boyne/Peters
AVIATION...Boyne
Hazardous weather outlook, Aug 3, 4:49 AM CDT, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
449 AM CDT Wed Aug 3 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-041400-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
449 AM CDT Wed Aug 3 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms will be possible today until a cold front ushers
in drier air.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

More storms are possible this weekend. It's too early to discern
if there would be a severe risk.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Zapotocny

In the hours before

Special weather statement, Aug 3, 3:41 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
341 PM CDT Wed Aug 3 2022

IAZ011-WIZ054-032115-
Allamakee IA-Crawford WI-
341 PM CDT Wed Aug 3 2022

...A strong thunderstorm will impact portions of central Allamakee
and western Crawford Counties through 415 PM CDT...

At 341 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lansing, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Lansing around 355 PM CDT.

Other locations impacted by this storm include Thompson Corner, Elon,
Red Barn Campground, Churchtown, Village Creek, Dalby and Eldergrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4336 9144 4343 9128 4330 9103 4320 9135
TIME...MOT...LOC 2041Z 324DEG 11KT 4338 9129

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Skow

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 10:20 PM CDTSevere Thunderstorm WarningARXTaylor55 min
Aug 2, 11:34 PM CDTAreal Flood AdvisoryARXTaylor3 hr
Aug 3, 2:03 AM CDTSevere Thunderstorm WarningARXClark, Taylor57 min
Aug 3, 3:00 AM CDTSpecial Weather StatementARXTaylor45 min
Aug 3, 4:23 AM CDTSpecial Weather StatementARXLa Crosse52 min
Aug 3, 5:43 AM CDTSpecial Weather StatementARXAdams, Juneau47 min
Aug 3, 4:16 PM CDTSpecial Weather StatementARXCrawford29 min
Aug 3, 3:40 AM CDTSpecial Weather StatementARXOlmsted50 min
Aug 3, 4:03 AM CDTSpecial Weather StatementARXWinona57 min
Aug 3, 5:31 AM CDTSpecial Weather StatementARXOlmsted44 min

Nearby

Special Weather Statements in Iowa, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.